| Model Number |
02.07.0034RP |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Implant Pain (4561); Aseptic loosening (4883)
| Date of Event |
04/25/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
A medwatch report was anonymously submitted to fda.After undergoing tka on both knees (on (b)(6) 2022 right knee, on (b)(6) 2022 left knee), the patient experienced severe pain, stiffness, instability, swelling, and inflammation.Despite two knee manipulations and numerous physiotherapy sessions, the symptoms persisted.Another surgeon examined the patient and discovered that she was severely allergic to the implant materials, particularly nickel, and that the implants were loose and malpositioned.Consequently, a revision surgery was necessary.The patient expressed strong disappointment with the quality of the medacta devices and with the lack of support received from the company, despite repeated attempts to contact them via phone and mail.This case is related to the left knee, while another complaint has been opened and refers to the right knee.Medwatch code: mw5168966.
Additional Manufacturer Narrative
Batch review performed on 29 apr 2025.Lot: 2215534: (b)(4) items manufactured and released on 10-oct-2022.Expiration date: 2027-09-22.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Additional implants revised: batch review performed on 29 apr 2025 on gmk-spherika 02.12.Ka43l anatomical femoral component spherika cemented s3l (k211004) lot.2118798.Lot: 2118798: (b)(4) items manufactured and released on 30-mar-2022.Expiration date: 2027-03-17.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Batch review performed on 29 apr 2025 on gmk-spherika 02.07.1203l tibial tray fixed cemented size 3 l (k090988) lot.2206580.Lot: 2206580: (b)(4) items manufactured and released on 05-aug-2022.Expiration date: 2027-07-24.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Batch review performed on 29 apr 2025 on gmk-spherika 02.12.E0311fl tibial insert fixed sphere flex size 3/11 mm l e-cross (k202022) lot: 2218615.Lot: 2218615: (b)(4) items manufactured and released on 29-sept-2022.Expiration date: 2027-09-11.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.There is no indication that any potential issue with the device may have caused or contributed to the event, and the device history record review does not indicate any potential manufacturing related issue.Medwatch (mw5168966) report was submitted to fda by the patient.Description reported in the fda report: was evaluated for knee pain by dr.(b)(6).Orthopedic surgeon in (b)(6) in 2022.Radiology films were taken and i was instructed the "only" way to repair my knees was with total knee replacement.I asked several questions, especially at that time a woman in my early 70's - i asked if i would have a reaction to the metal used and that at the time was not aware of allergies.Requested that an allergy test be done to be sure.My request was denied and dr.(b)(6) was adamant i would not have any post-surgical complications.The right knee was performed first.Dr.(b)(6) used a product by medacta.I immediately had complications with severe pain, stiffness, mobility issues, instability due to joint loosening, dislocation, swelling and inflammation, warmth and redness.The reasons for second (dr.(b)(6) and third opinions (dr.(b)(6) was due to all the symptoms noted above including cellulitis around incision treated with antibiotics (dr.(b)(6) refused to treat).I was refused physical therapy by dr.(b)(6) but instead was given home exercises that i performed to no avail.I was given to knee manipulations on the right knee and still my mobility is limited.The left knee was performed (b)(6) 2022 which worse post op symptoms were evident -after a second opinion i paid for orthopedic analysis of chicago to test my hardware.I found i was highly allergic to the implants - after 40 plus physical therapy sessions that my primary physician (dr.(b)(6) requested was to no avail so i obtained a renowned orthopedic surgeon through (b)(6) determined that l was not only allergic to the knee implants but they were also loose and misaligned - it was very important a revision be done - on (b)(6) 2024, (b)(6) removed the defective implant and nickel components.I will never have the quality of life that the total knee replacements are said to be the proper treatment.I am sincerely disappointed in the quality control of these items.As of today, i am trying to get more information on the product from medacta.My correspondence to them and phone calls go back to 2024.At the advice of patient advocate at (b)(6) hospital where the surgeries were performed, they suggested i report dr.(b)(6) to the state of (b)(6) medical board.My case has been ongoing since (b)(6) 2024.I recently found out my case is now with medical examiners.I am frustrated and feel the manufactures of these products need to better patient testing.I have reached out to medacta and i have been unsuccessful in reaching them by phone and by certified letters.I am being ignored.I need to know if my product is a recall or other defective components.I have that right to know and be informed.Implant date: (b)(6) 2022.
Additional Manufacturer Narrative
Follow up 1: x-rays received on (b)(6) 2025.Clinical evaluation performed by medical affairs department: approximately three years after the implantation of a total knee arthroplasty, the patient was diagnosed with an allergic reaction to the prosthetic material.The patient reported symptoms including pain, stiffness, and joint instability.The available radiographic images show signs of peri-prosthetic bone rarefaction, particularly around the tibial tray, which may be indicative of aseptic loosening.The femoral component appears well-aligned, while the tibial component presents a slight valgus alignment.It remains unclear whether this alignment reflects a surgical choice or a secondary migration due to implant instability.We cannot draw definitive conclusions, as long-axis x-rays are not available, the pre-operative condition is unknown, and the surgeon may have employed a kinematic alignment technique.Although rare, hypersensitivity or allergic reactions to implant materials are recognized complications and are disclosed in the instructions for use (ifu).It is the responsibility of the operating surgeon to evaluate the risk of allergic reactions prior to implantation.However, such reactions may develop post-operatively and are often unpredictable.The clinical symptoms reported by the patient, as well as the potential for implant loosening, are consistent with possible consequences of a hypersensitivity reaction.Conclusion: although no root cause can be established, there is no indication that any issue with the device may have caused or contributed to the event, and the document review does not indicate any potential manufacturing related cause.